New York, 2004

Damaging Wind in New York, August 10, 2004

August 10, 2004 · NWS BGM · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 10, 2:45 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 10, 2:45 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
345 PM EDT TUE AUG 10 2004

.SHORT TERM (TONIGHT-THURSDAY)...
TONIGHT...CONVECTION AHEAD OF SHORTWAVE ENERGY MOVING IN FROM THE
OHIO VALLEY SHOULD CONTINUE THROUGH THE EVENING. LOW TO MID LEVEL
WINDS ARE 30-40KTS AND AND WET BULB ZERO HEIGHTS ARE AROUND 10K
FEET..SO A COUPLE STORMS COULD PRODUCE MARGINALLY SEVERE WIND/HAIL.
A SEVERE TSTORM WATCH IS IN EFFECT UNTIL 8PM EDT. MOST OF THE SHOWER
ACTIVITY SHOULD BE OVER WITH BY 06Z WHEN THE WEAK COLD FRONT/TROUGH
MOVES EAST OF OUR AREA...BUT WITH ADDITIONAL SHORTWAVE ENERGY MOVING
THROUGH OVERNIGHT WILL KEEP CHC POPS GOING OVERNIGHT.

WEDNESDAY...THE SFC TROUGH ALONG THE EAST COAST WILL GRADUALLY
WASHOUT...AND MAY MOVE A BIT WEST AS UPPER HEIGHTS BUILD AHEAD OF
AN APPROACHING UPPER LEVEL LOW. THE MORNING SHOULD REMAIN DRY...BUT
MORE SHOWERS/TSTORMS SHOULD FORM DURING THE AFTERNOON AS SHORTWAVE
ENERGY APPROACHES. WEAK CONVERGENCE NEAR WASHED-OUT SFC BOUNDARY WILL
ALSO HELP INITIATE CONVECTION.

WED NIGHT AND THURSDAY...
ONE UPPER LOW LIFTS INTO SE CANADA WHILE MORE ENERGY DROPS INTO THE
MIDWEST. SHORTWAVE ENERGY MOVING THROUGH THE SOUTH-SOUTHWEST FLOW
OVER CENTRAL NY/NORTHEAST PA WILL GENERATE SHOWERS/TSTORMS. WILL GO
WITH CHC POPS FOR BOTH PERIODS.

&&

.LONG TERM (THU NIGHT-TUE)...
COLD FRONT IS FORECAST TO HANG UP ALONG THE EAST THURSDAY NIGHT
THROUGH FRIDAY. WAVES WITH TROPICAL MOISTURE WILL BE MOVING NORTH
ALONG THE FRONT. LATEST MODEL RUNS INDICATE SOME SIGNIFICANT RAIN
POSSIBLE FOR NE PA/CENTRAL NY WITH ONE OF THESE WAVES. AT THIS
TIME WILL CONTINUE WITH CHC POPS...AS A SLIGHT EASTWARD SHIFT TO
THE FRONTAL BOUNDARY COULD STILL LEAVE THE AREA DRY THURSDAY NIGHT
AND FRIDAY. HIGH PRESSURE BUILDS ACROSS THE AREA SATURDAY AND
SUNDAY. 00Z AND 06Z RUNS OF THE GFS INDICATE ANOTHER SIGNIFICANT
SURGE OF TROPICAL MOISTURE MOVING NORTH ALONG THE STALLED FRONT ALONG
THE COAST FOR MONDAY. THE 12Z GFS AND ECMWF MODELS KEEP THE TROPICAL
SYSTEM OFF TO THE EAST BUT STILL INDICATE A SIGNIFICANT SHORT WAVE
APPROACHING FROM THE WEST. EITHER WAY WILL GO WITH THE NEXT CHC OF
SHOWERS ON MONDAY.

&&

.AVIATION...
SCT THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH EARLY THIS
EVENING... FOLLOWED BY SOME DRYING OVERNIGHT. AREAS OF LOW CLOUDS
AND LIGHT FOG COULD DEVELOP LATE TONIGHT... ESPECIALLY OVER AREAS
WHERE RAIN FALLS LATE TODAY. PATCHES OF LOW CLOUDS WILL BREAK LATER
WEDNESDAY MORNING.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...SEVERE TSTORM WATCH ALL ZONES THROUGH 8PM EDT.
PA...SEVERE TSTORM WATCH ALL ZONES THROUGH 8PM EDT.

&&

DAYS 1-2...VAN AUSDALL
DAYS 3-7 & AVIATION...MSE
Hazardous weather outlook, Aug 10, 3:22 AM EST, 14 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
422 AM EDT TUE AUG 10 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-101006-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
407 AM EDT TUE AUG 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
THUNDERSTORMS ARE LIKELY TODAY ESPECIALLY THIS AFTERNOON. ALTHOUGH A
WIDESPREAD SEVERE WEATHER EVENT IS NOT EXPECTED ISOLATED CELLS MAY
BECOME SEVERE THIS AFTERNOON PRODUCING DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS ARE AGAIN POSSIBLE LATE WEDNESDAY AND WEDNESDAY NIGHT.
AT THIS TIME IT APPEARS SOME OF THIS ACTIVITY MAY REACH SEVERE
LIMITS.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

RRM

In the hours before

Special weather statement, Aug 10, 3:28 PM EST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
428 PM EDT TUE AUG 10 2004

NYZ045-102130-
CHENANGO NY-
428 PM EDT TUE AUG 10 2004

...THUNDERSTORMS WITH STRONG GUSTY WINDS MOVING ACROSS NORTHERN
CHENANGO COUNTY ...

AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS WITH STRONG GUSTY WINDS ALONG A LINE
EXTENDING FROM NORWICH TO MARATHON...MOVING NORTHEAST AT 35 MPH.

STRONG THUNDERSTORMS WILL BE NEAR...
PRESTON AND NEW BERLIN AT 440 PM.
PLYMOUTH AT 445 PM.
SMYRNA AND SOUTH PLYMOUTH AT 450 PM.
SHERBURNE AT 455 PM.

ANY THUNDERSTORM ALONG THIS LINE OF STORMS HAS THE POTENTIAL TO
BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.

NICOSIA
Special weather statement, Aug 10, 3:47 PM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
447 PM EDT TUE AUG 10 2004

NYZ022-102145-
STEUBEN NY-
447 PM EDT TUE AUG 10 2004

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...

AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR HORNELL...OR ABOUT
2 MILES SOUTHEAST OF BUENA VISTA...MOVING EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
NORTH CAMERON AT 455 PM.
KANONA AND RISINGVILLE AT 500 PM.
BATH AT 505 PM.
SAVONA AT 510 PM.
RHEIMS AND HAMMONDSPORT AT 515 PM.
SONORA AND URBANA AT 520 PM.

THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.

MJ
Special weather statement, Aug 10, 4:23 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
523 PM EDT TUE AUG 10 2004

NYZ023-025-102230-
SCHUYLER NY-TOMPKINS NY-
523 PM EDT TUE AUG 10 2004

...THUNDERSTORM WITH HEAVY RAIN MOVING INTO THE AREA...

AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH HEAVY RAINFALL...NEAR CORNING...OR ABOUT 9 MILES
WEST OF MONTEREY...MOVING EAST AT 25 MPH.

THE THUNDERSTORM WITH HEAVY RAINFALL WILL BE NEAR...MONTEREY AT 540
PM...TYRONE AND WESTON AT 545 PM...TOWNSEND AND ALTAY AT 550 PM...
MORELAND AT 555 PM...READING CENTER AND WEDGEWOOD AT 600 PM...BURDETT
AND WATKINS GLEN AT 605 PM...

EXPECT HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS
STORM.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.

PADAVONA
Local storm report, Aug 10, 4:25 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
525 PM EDT TUE AUG 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             BATH                    42.34N 77.32W
08/10/2004  0.75 INCH        STEUBEN            NY   EMERGENCY MNGR

&&

NICOSIA
Special weather statement, Aug 10, 4:53 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
553 PM EDT TUE AUG 10 2004

NYZ016-102245-
SENECA NY-
553 PM EDT TUE AUG 10 2004

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...

AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL IN EXTREME
SOUTHEASTERN ONTARIO COUNTY...MOVING NORTHEAST AT 35 MPH.

THE THUNDERSTORM WILL BE NEAR...
ROSE HILL AND BORDER CITY AT 600 PM.
PACKWOOD CORNERS AND FAYETTE AT 605 PM.
SENECA FALLS AND WATERLOO AT 610 PM.
LEHIGH VLY JUNCTION AND MAGEE AT 615 PM.
TYRE AT 620 PM.

THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.

MJ
Special weather statement, Aug 10, 5:18 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
618 PM EDT TUE AUG 10 2004

NYZ017-102245-
CAYUGA NY-
618 PM EDT TUE AUG 10 2004

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...

AT 616 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR SENECA FALLS...OR
ABOUT OVER CAYUGA...MOVING NORTHEAST AT 40 MPH.

THE THUNDERSTORM WILL BE NEAR...
THROOPSVILLE AND AUBURN AT 625 PM.
SENNETT AT 630 PM.

THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.

MJ

The radar

The Binghamton radar (KBGM), 95 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cayuga

When
August 10, 5:30 PM EST
Where
Cayuga County, Countywide
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.950, -76.533

Thunderstorm winds downed several trees throughout southern Cayuga County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419127.